Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Dodge City, KS

April 10, 2005Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 10, 2005, 3:52 PM CDT for Trego County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 3:52 PM CDT (20:52 UTC)
Expired
Apr 10, 2005, 4:45 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 102052
SVRDDC
KSC195-102145-
/O.NEW.KDDC.SV.W.0016.050410T2052Z-050410T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 445 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. 
  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF TREGO CENTER...MOVING
  NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF WESTERN TREGO COUNTY...
  TREGO CENTER...
  VODA...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3871 10014 3871 9989 3912 9982 3911 10014

$$

18
1 follow-up statement
000 
WWUS53 KDDC 102125
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
423 PM CDT SUN APR 10 2005

KSC195-102145-
/O.CON.KDDC.SV.W.0016.000000T0000Z-050410T2145Z/
TREGO KS-
423 PM CDT SUN APR 10 2005

...A TORNADO WARNING CONTINUES FOR WESTERN TREGO COUNTY UNTIL 445 PM 
CDT...

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN TREGO COUNTY
UNTIL 445 PM CDT...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL.  THIS STORM WAS LOCATED 5 MILES SOUTH OF VODA...AND MOVING
NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF WESTERN TREGO COUNTY...
  TREGO CENTER...
  VODA...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3871 10014 3871 9989 3912 9982 3911 10014

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:34 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 10, 2:34 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT SUN APR 10 2005

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CONCERN IS PRECIPITATION TONIGHT.

THE UPPER LOW IS CONTINUING TO SPIN OUT OVER CO AND NM, CREATING A
MESS OVER THE AREA WITH SNOW OVER CO AND ONGOING THUNDERSTORMS
OVER NORTHERN KS AND NEB.  A DRYLINE/PACIFIC FRONT HAS BEEN MOVING
EAST ACROSS OUR SOUTHWESTERN CWA, AND WAS EXTENDING FROM COLDWATER
TO DDC TO NORTHERN SCOTT COUNTY AS OF 19Z.  ANOTHER COLD FRONT
WAS BEGINNING TO MOVE INTO NORTHWESTERN KS.  CLOUD COVER WAS RATHER
EXTENSIVE EAST OF THE PACIFIC BOUNDARY THIS MORNING, BUT HAS
BEGUN TO BREAK UP IN THE LAST HOUR OR SO.  THIS HAS ALLOWED SOME
MODERATE INSTABILITY DEVELOP.  WITH THE STRONG UPPER LEVEL SYSTEM
COMING OUT, LOW LEVEL WIND SHEAR IS PRETTY HIGH, ESPECIALLY NEAR
WHERE THE TWO BOUNDARIES MEET NORTHWEST OF DDC.  WITH THIS, SOME
LANDSPOUT TORNADOES WONT BE OUT OF THE QUESTION.  THINK THIS
TREND SHOULD CONTINUE THROUGH THE EARLY EVENING WITH ADDITIONAL
SCATTERED STORMS DEVELOPING SOUTHEASTWARD.  AS THE PACIFIC FRONT
PUSHES EASTWARD, THOSE THUNDERSTORMS SHOULD MOVE OUT OF OUR
EASTERN CWA DURING THE EVENING.  AS THE NORTHERN COLD FRONT
PUSHES SOUTH, MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG IT
IN OUR FAR WESTERN CWA, SO SHIFTED THE HIGHER POPS THERE FOR LATER
TONIGHT.  THE NCEP SREF IS STILL CALLING FOR SOME SNOW PRECIP TYPE
OUT NEAR THE KS/CO BORDER LATE TONIGHT INTO TOMORROW MORNING.
850MB TEMPS REALLY ARE NOT VERY COLD.  SOME FLAKES MIXING IN ARE
NOT OUT OF THE QUESTION, BUT DO NOT THINK ANYTHING WILL STICK.

THE MAIN UPPER LOW WILL CONTINUE TO MOVE VERY SLOWLY ACROSS THE
WESTERN PLAINS TOMORROW.  THINK THAT THERE WILL STILL BE SOME
MOISTURE WRAPPING AROUND THE LOW DURING THE EARLY PART OF THE DAY
TOMORROW, SO KEPT A LOW CHANCE/SLIGHT CHANCE FOR SHOWERS MAINLY IN
THE NORTH AND WEST.  WITH CLOUDS AND PRECIP HANGING AROUND TEMPS
WILL HAVE TROUBLE WARMING UP MUCH, SO LOWERED HIGHS A DEGREE OR
SO.

BY MONDAY NIGHT, THE UPPER LOW SHOULD MOVE INTO EASTERN KS AND MO,
AND PRECIP SHOULD BE OVER WITH FOR OUR CWA.  A SFC HIGH WILL START
TO BUILD INTO THE ROCKIES AND HIGH PLAINS INTO TUESDAY, AND CLOUDS
SHOULD DECREASE.  KEPT TEMPS PRETTY CLOSE TO WHAT WE HAD GOING,
WITH LOWS IN THE MID TO UPPER 30S AND HIGHS IN THE 60S.

DAYS 3-7...

MODELS CONTINUE TO SHOW A DEVELOPING BLOCKING FEATURE OVER THE
EASTERN THIRD OF THE U.S. BY LATE IN THE WEEK AND ANOTHER TROUGH
ENTERING IN FROM THE WEST WHICH WILL START TO AFFECT US LATE
THU-SAT. MODELS ESPECIALLY DIFFER ON INTENSITY OF NEXT SYSTEM WITH
THE GFS STRONGER THAN THE ECMWF. THE GFS HAS BEEN FAIRLY CONSISTENT
AND OTHER MODELS MORE IN LINE WITH IT THAN THE WEAKER ECMWF SO HAVE
GONE WITH THE GFS FOR NOW.  EXPECT WARM AND DRY DAYS TO START OUT
THE EXTENDED ON WED AND THU AS UPPER RIDGE PASSES OVER REGION.  CWA
WILL START TO SEE SOME PRECIP CHANCES LATE THU THROUGH SATURDAY WITH
THIS TROUGH MOVING VERY SLOWLY OVER THE ROCKIES KEEPING A SOUTH TO
SOUTHEASTERLY FETCH OF GULF MOISTURE INTO THE CENTRAL PLAINS.
CONFIDENCE STILL NOT VERY HIGH WITH TRACK OF THE MAIN UPPER LOW
GIVEN THE BLOCKING ACROSS THE EAST AND MODELS LACK OF ABILITY TO
HANDLE THESE SITUATIONS VERY WELL.  OVERALL DID NOT MAKE MANY
CHANGES TO THE GOING EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  40  55  36  64 /  40  20   0   0
GCK  35  51  36  64 /  50  30   0   0
EHA  33  53  36  66 /  60  30   0   0
LBL  37  55  36  66 /  20  20   0   0
HYS  44  54  37  60 /  60  30   0   0
P28  46  63  40  67 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 1 PM SUNDAY UNTIL 8 PM SUNDAY FOR KSZ030...
      KSZ031...KSZ043...KSZ044...KSZ045...KSZ046...KSZ062...
      KSZ063...KSZ064...KSZ065...KSZ066...KSZ077...KSZ078...
      KSZ079...KSZ080...KSZ081...KSZ088...KSZ089...KSZ090.

&&

26/28
Hazardous weather outlook, Apr 10, 12:00 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 PM CDT SUN APR 10 2005

KSZ030-031-043>046-061>066-074>081-084>090-111000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1200 PM CDT (1100 AM MDT) SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE WESTERN
PLAINS LATE TODAY AND INTO TONIGHT. DEPENDING ON HOW MUCH CLOUDS
DISSIPATE DURING THE EARLY AFTERNOON HOURS, THERE COULD BE SOME
DECENT INSTABILITY EAST OF A COLDWATER TO DODGE CITY TO DIGHTON
LINE. THIS COULD ALLOW SOME THUNDERSTORMS TO FORM ALONG A WEAK
FRONTAL BOUNDARY BY LATE AFTERNOON AND QUICKLY MOVE OFF TO THE
NORTHEAST.  WITH RAPIDLY CHANGING WINDS ALOFT, THERE IS A CHANCE
THAT SOME OF THESE STORMS COULD BE SEVERE.  THE MAIN THREAT WITH
THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS THOUGH A TORNADO
CANNOT BE RULED OUT.  ANY STORMS THAT DO FORM SHOULD GET GOING BY
AROUND 4 PM CDT AND MOVE OUT OF THE AREA BY 10 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWER AND THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AS A NEW
DISTURBANCE MOVES THROUGH THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON, MAINLY NORTH
AND EAST OF A COLDWATER TO DODGE CITY TO DIGHTON LINE.

RITTERLING

In the hours before

Special weather statement, Apr 10, 1:49 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT SUN APR 10 2005

KSZ030-031-043>046-062>066-077>081-088>090-110100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HODGEMAN-KEARNY-
KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO-
149 PM CDT SUN APR 10 2005

...TORNADO WATCH #141 IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #141 FOR A
PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN
THE WATCH.

IN KANSAS: BARBER, CLARK, COMANCHE, EDWARDS, ELLIS, FINNEY, FORD,
GRAY, HODGEMAN, KEARNY, KIOWA, LANE, NESS, PAWNEE, PRATT, RUSH,
SCOTT, STAFFORD, AND TREGO.

TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN
THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE WEATHER AND TORNADOES IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

26
Local storm report, Apr 10, 2:10 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          6 W SCOTT STATE LAKE    38.68N 101.03W
04/10/2005                   SCOTT              KS   TRAINED SPOTTER

            ON GROUND FOR ABOUT 2 MINUTES

&&

GRZYWACZ
Local storm report, Apr 10, 2:40 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TORNADO          1 N SCOTT STATE LAKE    38.69N 100.92W
04/10/2005                   SCOTT              KS   LAW ENFORCEMENT

            PUBLIC REPORT OF BRIEF TOUCHDOWN REPORTED TO LAW
            ENFORCEMENT

&&

GRZYWACZ
Special weather statement, Apr 10, 2:49 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT SUN APR 10 2005

KSZ043-062-063-077-102015-
FINNEY-GRAY-KEARNY-SCOTT-
249 PM CDT SUN APR 10 2005

TORNADO WATCH NUMBER 141 HAS BEEN CANCELLED FOR THE FOLLOWING KANSAS
COUNTIES...

FINNEY...GRAY...KEARNY AND SCOTT.

SOME MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN LATER THIS
AFTERNOON AND EVENING...BUT THESE SHOULD REMAIN BELOW SEVERE LIMITS.

28
Special weather statement, Apr 10, 3:45 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT SUN APR 10 2005

KSZ078-088-089-102115-
CLARK-COMANCHE-FORD-
345 PM CDT SUN APR 10 2005

TORNADO WATCH NUMBER 141 HAS BEEN CANCELLED FOR THE FOLLOWING KANSAS
COUNTIES...

CLARK...COMANCHE AND FORD.

SOME MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN
THIS EVENING...BUT THESE SHOULD REMAIN BELOW SEVERE LIMITS.

28

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:10 PM CDTTornado WarningDDCLane, Scott35 min
Apr 10, 3:42 PM CDTSevere Thunderstorm WarningDDCNess48 min
Apr 10, 4:08 PM CDTTornado WarningDDCTrego37 min
Apr 10, 4:13 PM CDTSevere Thunderstorm WarningDDCTrego66 min
Apr 10, 4:38 PM CDTTornado WarningDDCTrego67 min
Apr 10, 4:41 PM CDTTornado WarningDDCEllis, Rush66 min
Apr 10, 4:45 PM CDTTornado WarningDDCTrego15 min
Apr 10, 5:21 PM CDTSevere Thunderstorm WarningDDCEllis, Rush39 min
Apr 10, 5:30 PM CDTTornado WarningDDCStafford45 min
Apr 10, 5:43 PM CDTSevere Thunderstorm WarningDDCEllis49 min
Apr 10, 5:46 PM CDTTornado WarningDDCEllis, Rush29 min
Apr 10, 5:58 PM CDTTornado WarningDDCEllis33 min
Apr 10, 6:17 PM CDTTornado WarningDDCStafford43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.